Poor compliance to anti-tuberculosis treatment is sometimes related to its adverse effects. By reporting any unusual or severe treatment related accident, we try to enlarge our background in order to manage better any similar case.
By writing this paper, up further evidence is provided for a better knowledge and management of ATT adverse events. Here we report a case of leukopenia induced by an anti-tuberculosis oral treatment.
Our 43-years-old patient was diagnosed with pleural tuberculosis. Biological tests were ordered prior to the onset of the treatment and were all normal. After one month under treatment, he developed hematological and hepatic toxicity signs: neutropenia, cytolysis and cholestasis. After an onward investigation, rifampicin was identified as neutropenia causal treatment and pyrazinamide was avoided to prevent its hepatotoxicity. The decision of the multidisciplinary staff was to introduce a combination of three drugs: Isoniazid, Ethambutol and Ciprofloxacin for eight months while stopping Rifampicin. Chest X-ray exam showed no recurrence of the pleural effusion.
Despite our widened knowledge and long background, identification of the causal molecule is still a challenge in some patients. To restore a second therapeutic protocol with fewer risks of side effects, quinolones may provide a better option than aminosides.